A popular opioid painkiller called tramadol has been linked to an increased risk of developing hypoglycemia, a condition in which one’s blood sugar is unusually low. The study comes from the University of California San Diego, where researchers analyzed in excess of 12 million adverse effect and event reports published by the FDA from 2004 to early 2019.
Tramadol is an opioid painkiller that is prescribed for a number of chronic conditions like arthritis due to its lower potential for being abused compared to certain other opioids. The drug has grown in popularity over the years, climbing into the top five chart for prescribed opioids in the US. With that increased usage comes a growing number of reports of potential side effects.
Using the FDA’s Adverse Effect Reporting System (FAERS) and Adverse Event Reporting System (AERS) databases, researchers with UCSD noted a ‘significant risk’ of developing hypoglycemia when taking tramadol, one that is 10 times greater than the low blood sugar risk associated with the majority of other opioids, the exception being methadone.
The presence of hypoglycemia as a potential side effect of tramadol use is described as surprising. Known side effects associated with the drug include nausea and headaches, as well as rare and serious side effects like serotonin syndrome. Hypoglycemia, meanwhile, can cause major health issues if left untreated, including vision loss.
The study notes that a clinical trial will be necessary to determine whether tramadol causes hypoglycemia in these patients, but the reports indicate that hypoglycemia risk does exist and should be monitored for by doctors. Low blood sugar symptoms can include shakiness, sweating, hunger, fainting, and heart palpitations, among other things.